In this article
View / Download pdf
version of this article
Contributed by Safe and Quality Use of Medicines
A patient wakes in the middle of the night with gout related pain. He reaches for his recently prescribed bottle of
colchicine and swallows 30 of the tablets - he wants to go back to sleep. Three hours later he wakes with vomiting, diarrhoea
and stomach pain. He sees his GP who refers him to hospital where he is admitted. There he suffers progressive CVS collapse
and liver failure and dies three days later. There is nothing anyone can do once the overdose has occurred. Why did he
take 30 tablets despite the correct directions being on the bottle - English was not his first language, it was the middle
of the night and he was in pain!
How can you stop this happening again?
- Only prescribe colchicine for acute gout if the patient has contraindications to the first-line treatments, NSAIDs
or oral steroids
- Forget the directions you were taught at medical school for colchicine (unless very recently qualified), these have
- Take colchicine off your favourites list or change the dose instructions to the recommendations below
- Consider prescribing a maximum of 12 colchicine tablets if the prescription is for acute gout
- Ensure patients for whom English is a second language understand the directions and risks
- Children are vulnerable to colchicine poisoning and very small doses can be fatal. Please remind people to store out
of reach of children and grandchildren1
- Do the bpac '10 Minute Audit'.
Current dose recommendations for colchicine in acute gout2
- Initial dosage 2 tablets (2 x 0.5 mg) followed every six hours by one tablet until relief is obtained, up to a maximum
of five tablets (2.5 mg) in the first 24 hours
- In elderly patients, patients with renal or hepatic impairment, or patients weighing less than 50 kg use lower doses
- A cumulative oral dose of 6 mg over four days should not be exceeded (additional colchicine should not be administered
for at least three days after a course of oral treatment)
- Patients should be told to discontinue colchicine immediately if they develop abdominal pain, diarrhoea, nausea or
vomiting even if the symptoms of the acute attack have not been relieved.
- Atas B, Caksen H, Tuncer O, et al. Four children with colchicine poisoning. Hum Exp Toxicol 2004;23:353-356.
- Medsafe Pharmacovigilance Team. Colchicine: lower doses for greater safety. Prescriber Update. 2005;26:26-27. Available